New Mexico, 2024

Flash Flooding in New Mexico, August 25, 2024

August 25, 2024 · NWS ABQ · 2 events in 1 county or zone

A plume of monsoon moisture streamed northward over western and central NM, coupled with strong wind shear in the atmosphere. Strong to severe thunderstorms developed along and west of the Continental Divide in New Mexico on August 25th, tracking north to northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A plume of monsoon moisture streamed northward over western and central NM, coupled with strong wind shear in the atmosphere. Strong to severe thunderstorms developed along and west of the Continental Divide in New Mexico on August 25th, tracking north to northeast. One storm developed south of Shiprock, NM and moved northward through town. Locally heavy rainfall combined with overgrowth of vegetation in drainage canals resulted in flash flooding in multiple locations of town. One location was closer to the center of town across U.S. Highway 64, with a second thunderstorm bringing more flooding to an area just a few miles northwest of Shiprock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 25, 10:32 AM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 25, 10:32 AM MST, 2 hours 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1132 AM MDT Sun Aug 25 2024

...New AVIATION...

.SYNOPSIS...
Issued at 131 AM MDT Sun Aug 25 2024

An active pattern is expected as we close out August and head into
Labor Day Weekend with a plume of monsoon moisture draped across the
state in some form and fashion through the middle of the week
followed by a replenishment of monsoon moisture behind a
backdoor front late in the week. Showers and storms will favor
western and central areas with decent storm motion to the northeast
today. Eastern areas will see better shower and storm chances next
week, especially during the latter half. Storm motion will
become very slow next week increasing the risk for burn scar flash
flooding. With the added moisture and cloud cover temperatures cool
to around normal, a refreshing change from the last few weeks.

&&

.SHORT TERM...
(Today through Monday)
Issued at 131 AM MDT Sun Aug 25 2024

At 00Z, the upper high was centered over OK and the upper level
trough/low was over the Great Basin. The latest water vapor
satellite imagery shows a Monsoon moisture plume standing up over
NM, with a dry airmass rounding the base of the upper level
trough/low across the Desert SW. The upper level trough/low is
forecast to progress slowly eastward today, bringing slightly
stronger winds aloft to much of the area and steering the dry slot
into far western NM. This setup is favorable for deep convection to
develop along the moisture gradient across western NM today and with
0-6km bulk shear of 30-40kts, a few severe storms are possible with
damaging winds once again being the main threat. However, surface
based instability may be limited across western NM due to cooler
daytime temperatures that will be several degrees below normal. The
SPC has a marginal risk for severe storms across much of northern NM
today. North-northeast storm motion today across the Sangre De
Cristos is favorable for training of storms over the HPCC burn scar
and brings the potential for flash flooding. The latest CAMs,
including the NAM, are bullish with the qpf over the HPCC. Will
issue a Flash Flood Watch for the HPCC burn scar for this afternoon
and evening. Convection is modeled to persist through the overnight
hours due to forcing associated with the eastward bound upper level
trough/low. Winds aloft will trend down significantly Monday as the
upper level trough/low pulls northeast out of the central Rockies,
with the upper high extending a weak ridge axis west into NM. PWATs
will remain above normal Monday across much of the area and a round
of daytime heating triggered and much slower moving convection is
expected. Burn scar flooding will be possible Monday as well, with
higher probabilities for the Sacramento Complex relative to today.
Daytime temperatures will trend down some Monday and be near normal
east and below normal west.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 131 AM MDT Sun Aug 25 2024

A wet and active end to August is expected across the Land of
Enchantment. For Tuesday, it looks like the monsoon plume gets
shifted back west and oriented over western and northern NM. This is
due to drier air and subsidence pushing into southeast NM ahead of a
easterly low over the TX Hill Country, as depicted from the NAM.
This could help potentially lower storm coverage over Ruidoso, but
they will still be on the eastern edge of the monsoon plume and
easterly upslope flow will help result in development of showers and
storms come midday. Storm motion across the region will be slow and
erratic. On Wednesday, deterministic and ensemble guidance show more
monsoon moisture streaming north across the state as an upper level
low moves across the northern Rockies and western Canada and a weak
shortwave gets pulled north along the NM/AZ border. Storm motion
will continue to be slow and erratic with a higher risk for flash
flooding on area burn scars. The GFS, and the EURO in similar
fashion, depicts some 6 hour QPF measurements of up to 0.75 inches
across western NM and the Sacramento Mountains which is not good
news for the Ruidoso burn scars.

Come late next week, easterly flow behind a backdoor front in the
wake of the northern U.S. upper level trough replenishes monsoon
moisture, with PWATs remaining around 1 to 1.2 inches. This along
with lower upper level heights across the desert SW will keep a
higher coverage of showers and storms across the state. Storm
motion will be slow to the north and west with daily rounds of
showers and storms increasing the risk of burn scar flash flooding
each and every day. Temperatures will be near to slightly below
seasonal averages.

&&

.AVIATION...
(18Z TAFS)
Issued at 1126 AM MDT Sun Aug 25 2024

Scattered showers and storms will favor development along the
central mountain chain and Continental Divide between 18Z to 20Z,
becoming numerous in coverage through the afternoon over central
and western NM. Widespread erratic gusty winds emanating from
thunderstorms will be present, with more isolated localized MVFR
conditions where the heaviest rain producing thunderstorms are.
Storms will track N/NE, with overall coverage of storms drifting
eastward into the highlands east of the central mountain chain
late day and evening. A few isolated thunderstorms will be
possible over the Caprock to I-40 including KTCC as well.
Shower and thunderstorm activity will steadily wane through the
evening lingering in some parts of central NM to the 10Z to 12Z
timeframe.

&&

.FIRE WEATHER...
Issued at 131 AM MDT Sun Aug 25 2024

Critical fire weather conditions are not expected through at least
the next seven days, although elevated fire weather conditions are
possible this afternoon across the far northeast plains where fuels
have recently been receptive to the spread of fire. However, a
Monsoon moisture plume over western NM will gradually spread east
through early week, bringing good chances for wetting storms and
good to excellent humidity recovery that will continue through at
least the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  82  59  85  59 /  60  50  20   5
Dulce...........................  77  48  79  47 /  70  70  40  10
Cuba............................  77  53  78  54 /  50  70  50  30
Gallup..........................  80  52  82  52 /  60  50  40  10
El Morro........................  75  54  78  53 /  60  50  60  30
Grants..........................  79  54  80  54 /  70  50  60  30
Quemado.........................  78  54  78  53 /  60  60  70  40
Magdalena.......................  82  59  79  59 /  70  50  60  50
Datil...........................  77  54  77  53 /  70  70  70  40
Reserve.........................  83  54  83  53 /  70  60  70  50
Glenwood........................  88  63  88  62 /  60  50  70  50
Chama...........................  71  46  73  46 /  60  70  50  20
Los Alamos......................  79  58  78  58 /  70  60  60  40
Pecos...........................  80  56  79  55 /  70  70  70  40
Cerro/Questa....................  76  51  75  50 /  60  50  60  20
Red River.......................  67  46  66  45 /  70  60  70  20
Angel Fire......................  71  42  71  40 /  70  50  70  20
Taos............................  80  51  79  50 /  60  50  50  20
Mora............................  78  50  77  50 /  70  50  70  30
Espanola........................  86  58  85  58 /  60  60  50  30
Santa Fe........................  80  59  80  58 /  70  60  60  40
Santa Fe Airport................  83  58  83  58 /  60  60  50  40
Albuquerque Foothills...........  85  65  84  63 /  60  70  50  40
Albuquerque Heights.............  87  63  86  63 /  60  70  40  40
Albuquerque Valley..............  89  61  88  63 /  50  70  40  40
Albuquerque West Mesa...........  87  65  86  63 /  50  70  40  40
Belen...........................  90  60  88  61 /  50  70  40  40
Bernalillo......................  88  63  87  62 /  60  70  40  40
Bosque Farms....................  89  58  88  60 /  50  70  40  40
Corrales........................  88  64  87  63 /  60  70  40  40
Los Lunas.......................  89  60  88  61 /  50  70  40  40
Placitas........................  85  61  84  61 /  60  70  50  40
Rio Rancho......................  87  64  86  63 /  60  70  40  40
Socorro.........................  93  64  89  64 /  50  60  50  40
Sandia Park/Cedar Crest.........  80  56  78  55 /  60  70  60  40
Tijeras.........................  83  58  81  58 /  70  70  60  40
Edgewood........................  83  54  81  55 /  60  60  60  40
Moriarty/Estancia...............  85  52  84  52 /  60  60  50  40
Clines Corners..................  80  54  79  54 /  60  70  50  40
Mountainair.....................  83  54  81  55 /  60  60  60  40
Gran Quivira....................  84  56  82  55 /  60  50  60  50
Carrizozo.......................  88  63  85  61 /  50  30  50  50
Ruidoso.........................  81  58  77  55 /  50  30  60  40
Capulin.........................  84  57  82  55 /  40  40  40  20
Raton...........................  88  55  85  54 /  50  40  50  20
Springer........................  89  56  86  55 /  50  40  40  20
Las Vegas.......................  82  54  81  53 /  60  40  50  40
Clayton.........................  93  65  90  63 /  20  40  20  20
Roy.............................  88  60  85  58 /  30  50  30  40
Conchas.........................  97  64  92  63 /  20  50  30  50
Santa Rosa......................  92  62  88  61 /  30  50  30  50
Tucumcari.......................  98  65  92  62 /  20  50  20  40
Clovis..........................  98  68  93  65 /  20  20  20  30
Portales........................  98  68  92  64 /  10  20  20  30
Fort Sumner.....................  97  65  92  64 /  20  40  20  40
Roswell......................... 100  73  94  69 /  10  10  20  20
Picacho.........................  92  63  87  61 /  20  10  30  30
Elk.............................  88  58  84  57 /  20  10  40  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for NMZ212-214-215.

&&

SHORT TERM...11
LONG TERM....71
AVIATION...24

In the hours before

Special weather statement, Aug 25, 12:20 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
120 PM MDT Sun Aug 25 2024

NMZ201-252000-
Northwest Plateau-
120 PM MDT Sun Aug 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SAN JUAN COUNTY
THROUGH 200 PM MDT...

At 120 PM MDT, Doppler radar was tracking a strong thunderstorm near
Shiprock, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shiprock, Nenahnezad, Red Valley, and Rattlesnake.

This includes Highway 64 between Mile Markers 1 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3700 10824 3643 10864 3669 10904 3700 10905
TIME...MOT...LOC 1920Z 211DEG 40KT 3679 10861

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

33
Special weather statement, Aug 25, 1:02 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
202 PM MDT Sun Aug 25 2024

NMZ221-252030-
Sandia/Manzano Mountains Including Edgewood-
202 PM MDT Sun Aug 25 2024

...A STRONG THUNDERSTORM WILL IMPACT BERNALILLO COUNTY THROUGH 230 PM
MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tijeras, or 14 miles east of Albuquerque, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tijeras, Sandia Park, Cedar Crest, Canoncito in Bernalillo County,
San Antonito, and Carnuel.

This includes Interstate 40 between Mile Markers 172 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3522 10631 3520 10631 3505 10637 3505 10643
      3522 10645
TIME...MOT...LOC 2002Z 180DEG 20KT 3508 10640

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

33
Special weather statement, Aug 25, 1:05 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
205 PM MDT Sun Aug 25 2024

NMZ218-221-222-252030-
Santa Fe Metro Area-Estancia Valley-Sandia/Manzano Mountains
Including Edgewood-
205 PM MDT Sun Aug 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SANTA FE AND
BERNALILLO COUNTIES THROUGH 230 PM MDT...

At 205 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cedar Grove, or 14 miles northwest of Moriarty, moving northeast at
20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Edgewood, Cedar Grove, Golden, and Madrid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3508 10620 3514 10632 3540 10616 3523 10592
TIME...MOT...LOC 2005Z 222DEG 16KT 3517 10621

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

33

The radar

The Albuquerque radar (KABX), 247 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, San Juan

When
August 25, 1:30 PM MST to 2:00 PM MST
Where
San Juan County, 0.91 mi ESE of Shiprock to 0.5 mi ESE of Shiprock
Cause
Heavy Rain
Property damage
$500,000
Reported by
Tribal Official
Coordinates
36.786, -108.674

Heavy runoff within the Baker Arroyo jumped out and flooded west and south, impacting U.S. Highway 64, Christ the King Catholic Church, the Central Consolidated School District and the Chat and Chew restaurant. At least two homes were destroyed or made uninhabitable. Damage cost is an estimate.

Flash Flood, San Juan

When
August 25, 3:30 PM MST to 4:30 PM MST
Where
San Juan County, 3.11 mi NW of Shiprock to 4.53 mi NW of Shiprock
Cause
Heavy Rain
Property damage
$100,000
Reported by
Tribal Official
Coordinates
36.826, -108.724

Heavy runoff within the Salt Creek Wash overtopped a bridge along Farm Road or B.I.A. 364 and nearby homes. Vegetation overgrowth exacerbated these flood waters. Yellow Arroyo also flooded out over property, homes and nearby roadways from the same round of thunderstorms. Damage cost is an estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199836, 1199837.